Alert archive / Florida / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 152, NWS Tallahassee, FL

June 16, 2016Walton County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 16, 2016, 4:01 PM CDT for Walton County, Florida. It was in force for 14 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2016, 4:01 PM CDT (21:01 UTC)
Expired
Jun 16, 2016, 4:15 PM CDT
In force
14 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Walton County, FL

The radar

The Eglin Afb radar (KEVX), 36 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 4:13 PM CDTTSTM WND DMG5 W Santa Rosa Beach, FLTREE DOWN NEAR EMERALD COAST PARKWAY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2016-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1854 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2016-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1854 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

593 
WUUS52 KTAE 162101
SVRTAE
FLC131-162115-
/O.NEW.KTAE.SV.W.0152.160616T2101Z-160616T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
401 PM CDT THU JUN 16 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WALTON COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 415 PM CDT

* AT 400 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SANTA ROSA
  BEACH...MOVING SOUTH AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SANTA ROSA BEACH...EGLIN AIR FORCE BASE...FREEPORT...SANDESTIN...GULF
  PINES...VILLA TASSO...SEASIDE...SEAGROVE BEACH...TURQUOISE BEACH...BLUE
  MOUNTAIN BEACH...GRAYTON BEACH...FOUR MILE VILLAGE AND MIRAMAR BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3040 8640 3038 8633 3042 8631 3040 8629
      3040 8623 3042 8627 3048 8624 3048 8633
      3046 8639 3052 8639 3050 8612 3041 8612
      3042 8614 3042 8613 3043 8616 3039 8618
      3038 8612 3023 8612 3030 8639
TIME...MOT...LOC 2100Z 355DEG 34KT 3045 8632 

HAIL...0.75IN
WIND...60MPH
 
$$

ADL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:49 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 16, 2:49 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
349 PM EDT THU JUN 16 2016

.NEAR TERM [Through Tonight]...

Convection developed this afternoon across the Florida panhandle,
southeast Alabama and far southwest Georgia. This area also
corresponds with high DCAPE values (higher than the past couple
days) and in particular is co-located with a gradient of higher
DCAPE across the Alabama/Georgia area. This corresponds well with
the severe storms this afternoon. The main threat will continue to
be damaging winds. The HRRR has had a good handle on the storms this
afternoon and suggests, along with other hi-res models, convection
quickly weakening by sunset.

Area remains in an overall troughing pattern overnight with a
subtleshortwave axis over the area this afternoon shifting east
of the CWA tonight. While convection is expected to diminish
quickly by sunset tonight, do expect some activity to re-develop
across mainly the eastern half of the marine area and southeast
part of the CWA late tonight with the highest chances across the
southern extent.

The pattern of above normal low temperatures will continue tonight
with the mid 70s across much of the area.

.SHORT TERM [Friday Through Saturday Night]...

A vigorous shortwave trough currently located over the eastern Great
Lakes is set to dive southeastward across the Mid-Atlantic region
tonight, helping to eject the current broad trough out of the region
and scour out mid and upper level moisture. With seasonably high
boundary layer moisture remaining in place across the region, this
will set the stage for strong to severe convection along the cold
front as it sags southward through the region on Friday afternoon.

Drying at mid and upper levels will allow for strong pre-frontal
surface heating, and coupled with ample low level moisture will
yield instability values generally on the order of 2000-3000 J/Kg
across the region. A ribbon of energy associated with the shortwave
trough over the Atlantic coast will increase mid/upper level shear
(15-25kts at 500mb), supporting the risk for organized storm
structures along the front. At this time, it appears that the
*greatest risk* for severe weather exists across all of our AL, GA,
and far northern FL counties tomorrow, as outlined by the current
SPC day 2 outlook. The *greatest threat* associated with the
strongest storms will be damaging wind gusts, though marginally
severe hail cannot be ruled out.

Timing wise, operational and ECAM model guidance continue to
indicate thunderstorms developing and moving into our northern zones
during the mid to late afternoon hours, with thunderstorms spreading
southward toward the coast into the evening hours. As a result, POPS
are weighted higher north Friday afternoon, with higher POPS
transitioning southward through Friday evening/night. Some rain
chances may linger across the far southern Florida counties on
Saturday as remaining moisture continues to get scoured out of the
area.

High temperatures on Friday will rise into upper 90s away from the
coast, where low to mid 90s will be common. Heat indices will soar
to the mid 100's but appears just below heat advisory criteria.
Saturday will be much more pleasant behind the front, with highs in
the mid to upper 80s across the region.

.LONG TERM [Sunday Through Thursday]...

Upper level ridging and surface high pressure will build into the
region from the north Sunday through early next week, introducing
drier air to the region. Afternoon highs will run several degrees
below seasonal normals on Sunday, before rising to or just above
average by early to mid-week. Rain chances are forecast to remain
below normal (30% or less) for late June during this period.
&&

.AVIATION [Through 18Z Friday]...

Mainly VFR conditions outside of convection.
Due to scattered storm coverage, MVFR to IFR conditions will be
possible when showers and thunderstorms are present. Storms
should dissipate by sunset allowing for VFR conditions to settle
in overnight and into Friday. However, in the morning, ABY and VLD
sites are likely to decrease back to MVFR conditions due to fog.
&&

.MARINE...

Moderate westerly winds are expected to persist through Friday, with
seas generally ranging from 2 to 4 feet. Small crafts should
exercise caution through this period. A cold front approaching the
area from the north will yield increased seas on Friday night/early
Saturday morning, perhaps as high as 5 or 6 feet. Winds are expected
to shift to easterly behind the front this weekend, with decreasing
seas to 2 to 4 feet.
&&

.FIRE WEATHER...

The wet pattern will continue until drier air moves in on Saturday.
Expect high dispersion values in the afternoon. Otherwise, no fire
weather concerns.
&&

.HYDROLOGY...

Locally heavy rainfall from scattered showers and thunderstorms over
the next several days could lead to localized flooding of low lying
and poor drainage areas, especially in urban locations.
However, significant rises on the local river system are not
anticipated from this activity.
&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  98  75  88  71 /  20  30  50  40  10
Panama City   79  89  78  87  74 /  20  20  40  30  20
Dothan        75  97  73  86  70 /  10  30  40  20  10
Albany        74  98  72  86  67 /  20  30  50  10  10
Valdosta      74  97  72  86  68 /  20  30  60  30  10
Cross City    76  92  75  87  71 /  30  30  60  50  30
Apalachicola  78  91  78  87  75 /  20  20  40  40  40
&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...High Rip Current Risk until midnight EDT /11 PM CDT/ tonight for
     Coastal Bay-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Fieux
SHORT TERM...Pullin
LONG TERM...Pullin
AVIATION...Chaney/Fieux
MARINE...Pullin
FIRE WEATHER...McDermott
HYDROLOGY...Pullin

In the hours before

Special weather statement, Jun 16, 2:37 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
237 PM CDT THU JUN 16 2016

FLZ007-008-162015-
NORTH WALTON FL-CENTRAL WALTON FL-
237 PM CDT THU JUN 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALTON COUNTY UNTIL
315 PM CDT...

AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF DE FUNIAK SPRINGS...MOVING
SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DE FUNIAK SPRINGS...EGLIN AIR FORCE BASE...LIBERTY...NEW HARMONY...
OAKWOOD HILLS...PLEASANT RIDGE...POND CREEK...FOX HILL...MOSSY HEAD...DE
FUNIAK SPRING AIRPORT...ALPINE HEIGHTS AND NEW HOME.

LAT...LON 3082 8639 3087 8624 3062 8607 3055 8639
TIME...MOT...LOC 1937Z 334DEG 14KT 3079 8632

15-HARRIGAN
Local storm report, Jun 16, 2:41 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
341 PM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     1 N EBENEZER            30.47N 84.59W
06/16/2016                   GADSDEN            FL   911 CALL CENTER

            TREE DOWN ON BEAR CREEK ROAD

&&

EWESTON
Local storm report, Jun 16, 2:42 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
342 PM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     3 N QUINCY AIRPORT      30.63N 84.59W
06/16/2016                   GADSDEN            FL   911 CALL CENTER

            TRAMPOLINE BLOWN ACROSS MAGNOLIA GLEN ROAD.

&&

EWESTON
Special weather statement, Jun 16, 3:06 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
406 PM EDT THU JUN 16 2016

GAZ145-146-157-158-162045-
GRADY GA-THOMAS GA-COLQUITT GA-MITCHELL GA-
406 PM EDT THU JUN 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRADY...
SOUTHWESTERN COLQUITT...SOUTHEASTERN MITCHELL AND NORTHWESTERN THOMAS
COUNTIES UNTIL 445 PM EDT...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CAMILLA...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAMILLA...MOULTRIE...PELHAM...RIVERSIDE...SCHLEY...FUNSTON...SALE CITY...
MITCHELL CO A/P...HARTSFIELD...COTTON...SOUTH MOULTRIE...CENTER HILL...
BRANCHVILLE...MOULTRIE MUNICIPAL A/P...HINSONTON...BAY...POPLAR ARBOR
CHURCH AND LANEY.

LAT...LON 3107 8437 3129 8431 3125 8373 3108 8373
      3107 8404
TIME...MOT...LOC 2006Z 282DEG 14KT 3118 8423

15-HARRIGAN
Local storm report, Jun 16, 3:09 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
409 PM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     2 E STANDLEYS STORE     30.48N 84.20W
06/16/2016                   LEON               FL   EMERGENCY MNGR

            TREE DOWN ON MICCOSUKEE ROAD NEAR EDENFIELD ROAD.

&&

EWESTON
Local storm report, Jun 16, 3:17 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
417 PM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     TSTM WND DMG     4 NE ASHFORD            31.22N 85.18W
06/16/2016                   HOUSTON            AL   BROADCAST MEDIA

            TREE ON ROAD NEAR SOUTH COUNTY RD 33 AND EDSEL DEESE RD.

&&

EWESTON

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 4:50 AM CDTSpecial Marine WarningTAE55 min
Jun 16, 10:10 AM CDTRip Current StatementTAEBay, Gulf, Walton13 hr
Jun 16, 11:50 AM CDTSpecial Weather StatementTAEHolmes25 min
Jun 16, 12:16 PM CDTSpecial Weather StatementTAEWakulla29 min
Jun 16, 12:18 PM CDTSevere Thunderstorm WarningTAEHolmes, Jackson, Washington27 min
Jun 16, 12:43 PM CDTSpecial Weather StatementTAEHolmes47 min
Jun 16, 1:17 PM CDTSevere Thunderstorm WarningTAECalhoun, Gadsden, Jackson, Liberty28 min
Jun 16, 1:22 PM CDTSpecial Weather StatementTAEHolmes53 min
Jun 16, 1:28 PM CDTSevere Thunderstorm WarningTAEJackson47 min
Jun 16, 1:40 PM CDTSevere Thunderstorm WarningTAEGadsden, Liberty23 min
Jun 16, 1:51 PM CDTSpecial Weather StatementTAEWalton39 min
Jun 16, 2:20 PM CDTSpecial Weather StatementTAEJefferson25 min
Jun 16, 2:24 PM CDTSevere Thunderstorm WarningTAEJefferson, Leon7 min
Jun 16, 2:37 PM CDTSpecial Weather StatementTAEWalton38 min
Jun 16, 3:25 PM CDTSevere Thunderstorm WarningTAEWalton35 min
Jun 16, 3:36 PM CDTSevere Thunderstorm WarningTAEMadison24 min
Jun 16, 3:40 PM CDTSpecial Marine WarningTAE50 min
Jun 16, 3:58 PM CDTSevere Thunderstorm WarningTAEJefferson, Madison47 min
Jun 16, 5:33 PM CDTSpecial Weather StatementTAELiberty42 min
Jun 16, 5:45 PM CDTSevere Thunderstorm WarningTAECalhoun, Gulf, Liberty30 min

Nearby

Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.